Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 27, NWS Denver/Boulder, CO

June 10, 2009Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 10, 2009, 6:54 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2009, 6:54 PM MDT (00:54 UTC)
Expired
Jun 10, 2009, 7:45 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED JUN 10 2009

.SHORT TERM...MODESTLY MOIST AIRMASS OVER NORTHEAST COLORADO HAS
WARMED AND DESTABILIZED THIS AFTERNOON WITH SCATTERED SHOWERS
DEVELOPING OVER THE MOUNTAINS INITIALLY.  MSAS SHOWS A WEAK SURFACE
LOW IN PLACE TO THE SOUTHWEST OF DENVER WHICH SHOULD ALLOW WEAK
EASTERLY AND SOUTHEASTERLY WINDS ACROSS NORTHEAST COLORADO TO
CONTINUE THE NEXT SEVERAL HOURS.  LAPS CAPE FIELDS SHOW THE MOST
AVAILABLE ENERGY OVER WELD AND MORGAN COUNTIES WHICH SHOULD CONTINUE
FEEDING INTO A SUPERCELL PRESENTLY OVER GREELEY.  ANOTHER AXIS OF
INSTABILITY APPEAR TO BE IN PLACE OVER THE PALMER DIVIDE WHICH MAY
FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING.
ALOFT...A VORT MAX WILL BE MOVING OVER SOUTHEAST COLORADO THROUGH
THE EVENING...PROVIDING SOME UPPER LEVEL SUPPORT FOR THE SHOWERS
WHICH DEVELOP.  CURRENT FORECAST OF LIKELY SHOWERS AND SCATTERED
THUNDERSTORMS THROUGH THE AFTERNOON WILL BE EXTENDED THROUGH 02Z.
SCATTERED SHOWER ACTIVITY ACROSS THE FORECAST AREA MAY THEN CONTINUE
THROUGH ABOUT 06Z.  LATER TONIGHT...AS THE AIRMASS REMAINS MOIST AND
WEAK UPSLOPE WINDS CONTINUE...AREAS OF FOG ARE LIKELY TO DEVELOP.

FOR TOMORROW...LITTLE CHANGE IS ANTICIPATED.  MODEST WESTERLY FLOW
ALOFT WILL CONTINUE WHILE MOISTURE REMAINS IN PLACE OVER THE
NORTHEAST PLAINS.  IT SEEMS AS THOUGH AN EMBEDDED SHORT WAVE WILL
PROBABLY MATERIALIZE AND MOVE OVER THE AREA TOMORROW AFTERNOON.  AT
JET LEVEL...WE MAY BE UNDER THE LEFT EXIT REGION OF AN UPPER JET
ACROSS SOUTHERN COLORADO.  ANOTHER FORECAST OF SCATTERED AFTERNOON
THUNDERSTORMS LOOKS TO BE ABOUT ALL THE DETAIL WE CAN PROVIDE NOW.
MODEL SOUNDINGS FOR THURSDAY LOOK SIMILAR TO THE SOUNDINGS FOR
TODAY.  THE STRENGTH OF THE LOW LEVEL EASTERLIES AND SOUTHEASTERLIES
WILL BE AN IMPORTANT FACTOR IN DETERMINING THE STRENGTH OF INFLOW
INTO DEVELOPING STORMS.  THIS SORT OF THING WILL BE DIFFICULT TO
FORECAST UNTIL TOMORROW MORNING.  SO FOR NOW...A CONTINUATION OF
COOL AND MOIST CONDITIONS LOOKS TO BE THE BEST FORECAST.

.LONG TERM...ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH
THIS WEEKEND.  THERE IS YET ANOTHER SHORT WAVE ADVERTISED TO MOVE
ACROSS COLORADO THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH MORE
SHOWERS AND THUNDERSTORMS.  SEVERE STORM THREAT WILL CONTINUE AS
WELL WITH SUFFICIENT CAPES OF 800-1500 J/KG AND 0-6 KM SHEAR OF 25
M/S.  FRIDAY AND SATURDAY LOOK VERY SIMILAR WITH POTENTIAL FOR MORE
EMBEDDED SHORT WAVES.  WHILE MID LEVELS ARE WARMING SOMEWHAT WITH
SLIGHT MID LEVEL RIDGING...LOW LEVEL MOISTURE AND THETA-E AXIS IS
EXPECTED TO INCREASE AND STRENGTHEN.  THIS WILL BOOST
INSTABILITY...AND KEEP SCATTERED THUNDERSTORMS AND POTENTIAL FOR
MORE SEVERE WEATHER IN THE FORECAST.

BY NEXT WEEK...THE ATMOSPHERE WILL WARM AND DRY JUST A BIT MORE
UPSTAIRS...BUT LOW LEVEL MOISTURE SEEMS TO HAVE A HARD TIME SCOURING
OUT.  WE WILL CONTINUE TO POINT TOWARD A SLIGHTLY WARMER AND DRIER
FORECAST...BUT THE WAY THINGS ARE GOING...THE LOW LEVEL MOISTURE MAY
BE SUFFICIENT TO SPAWN A FEW MORE SEVERE STORMS NEARLY EACH DAY
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON MAY MOVE ACROSS
THE AIRPORTS THROUGH ABOUT 02Z.  MVFR CIGS AND VSBYS ARE LIKELY
ALONG WITH ONE-HALF TO ONE INCH DIAMETER HAIL.  MOIST AIRMASS AND
WEAK EASTERLY WIND FLOW WILL PRODUCE AREAS OF FOG AFTER 06Z WITH
IFR/MVFR CIGS/VSBYS FROM 10Z-16Z.  MORE THUNDERSTORMS EXPECTED
THURSDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/BARJENBRUCH
Hazardous weather outlook, Jun 10, 10:54 AM MDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED JUN 10 2009

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE AFTERNOON OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
PLAINS AGAIN TODAY.  RAIN SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED LATE THIS MORNING OVER THE NORTHERN MOUNTAINS ARE EXPECTED
TO SPREAD TO THE CENTRAL MOUNTAINS AND FOOTHILLS BY EARLY AFTERNOON.
SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SPREAD
ACROSS THE PLAINS THROUGH THE AFTERNOON.  A FEW OF THE STORMS MAY
BECOME SEVERE OVER THE NORTHEAST PLAINS WITH HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAIN.  EVEN AN
ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM DENVER SOUTHWARD AND
EASTWARD...ACROSS THE PALMER DIVIDE REGION OF DOUGLAS...ELBERT AND
LINCOLN COUNTIES.

A STRONG UPPER LEVEL DISTURBANCE MOVING OVER SOUTHEAST COLORADO
THROUGH THIS AFTERNOON WILL PRODUCE THE INCREASED THUNDERSTORM
COVERAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT
WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE
PLAINS AND FRONT RANGE URBAN CORRIDOR.  LOW LEVEL MOISTURE COMBINED
WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND
SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM.

DANKERS/BARJENBRUCH

In the hours before

Local storm report, Jun 10, 2:55 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 3:07 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 3:37 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0250 PM     HAIL             4 SE GREELEY            40.38N 104.70W
06/10/2009  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 3:57 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0250 PM     HAIL             3 NE GREELEY            40.45N 104.70W
06/10/2009  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 4:09 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          7 NW ROGGEN             40.24N 104.46W
06/10/2009                   WELD               CO   TRAINED SPOTTER

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0250 PM     HAIL             3 NE GREELEY            40.45N 104.70W
06/10/2009  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON
Local storm report, Jun 10, 4:50 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          7 NW ROGGEN             40.24N 104.46W
06/10/2009                   WELD               CO   TRAINED SPOTTER

0306 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0300 PM     HAIL             3 ENE GREELEY           40.44N 104.69W
06/10/2009  M0.75 INCH       WELD               CO   TRAINED SPOTTER

0253 PM     HAIL             GREELEY                 40.42N 104.74W
06/10/2009  M1.75 INCH       WELD               CO   AMATEUR RADIO

0250 PM     HAIL             3 NE GREELEY            40.45N 104.70W
06/10/2009  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0230 PM     TORNADO          SEVERANCE               40.52N 104.85W
06/10/2009                   WELD               CO   BROADCAST MEDIA

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:20 PM MDTTornado WarningBOULarimer, Weld25 min
Jun 10, 6:47 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Washington88 min
Jun 10, 6:49 PM MDTTornado WarningBOUWeld26 min
Jun 11, 1:12 PM MDTTornado WarningBOUArapahoe, Douglas, Elbert48 min
Jun 11, 1:32 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert88 min
Jun 11, 1:41 PM MDTTornado WarningBOUAdams, Arapahoe, Elbert49 min
Jun 11, 1:58 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan42 min
Jun 11, 2:25 PM MDTAreal Flood AdvisoryBOUArapahoe95 min
Jun 11, 2:27 PM MDTTornado WarningBOUAdams, Arapahoe48 min
Jun 11, 3:36 PM MDTSevere Thunderstorm WarningBOUWashington54 min
Jun 11, 4:30 PM MDTSevere Thunderstorm WarningBOULarimer, Weld47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.